- If you are responding to an overdose
- What does an overdose look like?
- Get a naloxone kit and training for how to use it
- Use drugs as safely as possible
- How naloxone can save a life
- Services for opioid addiction
If you are responding to an overdose
Phone 911 right away if you think someone is overdosing.
If you do not have naloxone, follow the SAVE steps:
- Stimulate ‒ shout, clap, touch their foot or shoulder.
- Airway ‒ gently tilt their head back and lift their chin.
- Ventilate ‒ give 1 breath every 5 seconds. If the person is not breathing and you cannot give breaths, do chest compressions instead.
- Evaluate ‒ check breathing and if the person is not breathing, continue to give breaths.
If you have naloxone:
- Draw naloxone up to the 1 ml line on the syringe and inject into the arm, thigh or butt. For nasal spray, place the plunger firmly inside the largest nostril and squeeze the plunger.
- Evaluate breathing and signs of life. If neither are present, repeat the SAVE steps. Continue until the person wakes up or help arrives.
If you have to leave someone unattended:
Put the person in the recovery position. This braces the person so they will not roll either onto their front or back.
- Roll the person onto their side.
- Move their free leg forward so their knee and lower leg touch the ground and act as a brace in front of them.
- Bring their free arm in front of their face, bend their arm at their elbow and tuck their hand under their head so it's braced.
- Carry a naloxone kit and learn how to use it.
- Make a plan and know how to respond in case of an overdose.
What does an overdose look like?
An overdose can happen when you take a more potent opioid or too much of an opioid. Opioids affect the part of your brain that controls your breathing. When you take more opioids than your body can handle, your breathing slows. This can lead to unconsciousness and even death.
Early signs of an overdose
- Breathing slow or not at all
- Cannot be woken up or not moving
- Pupils are tiny
- Choking, gurgling sounds or snoring
- Cold and clammy skin
- Dizziness and confusion
- Lips and nails become pale, or turn gray or blue
- Trouble walking or talking
- A lack of pain response
If you recognize the signs you could save someone’s life. Use this prevention guide to learn more.
Get a naloxone kit and training for how to use it
How much does a kit cost?
The naloxone kit is free.
Get training to use a kit
Once you take a 20 to 40-minute training session you can receive your kit. You will learn how to use the kit and identify the signs of overdoses. The opioid overdose prevention coordinator at the Referred Care Centre offers training sessions. These can be small group training or individual training sessions. Sessions follow COVID-19 protocols. Participants are spaced 2 metres apart and wear masks.
The kits include: 3 syringes, 3 vials of naloxone, gloves, a CPR face shield, and alcohol wipes.
Once you are trained, let those around you know. Keep your kit in a safe place that is easily accessible. Some people choose to carry their kit outside their bag so that others can see that they have naloxone.
Naloxone kit distribution sites
- Mental Wellness and Substance Use Services, 609 Steele Street in Whitehorse
- Mental Wellness ans Substance Use hubs in the communities (Watson Lake, Carmacks, Dawson City and Haines Juctions)
- Kwanlin Dün First Nation Health Centre
- Blood Ties
- Medicine Chest Pharmacy in Whitehorse
- Shoppers Drug Mart pharmacies on Main Street and in the Qwanlin Mall in Whitehorse
- Walmart Pharmacy
- Save-on-foods Pharmacy
- Referred Care Clinic Yukon, 210 Elliot Street in Whitehorse
- Outreach Van
- First Nations health programs at the Whitehorse General Hospital
- Community health centres throughout Yukon
- Hospitals in Whitehorse, Dawson and Watson Lake
- Dawson Medical Clinic
Check the expiry date of your kit
Like all medications, naloxone has an expiry date. If you have a kit that was not used, check the expiry date. You'll find the expiry date on the vials or on the back of the kit. To be sure you renew your kit in time, put a reminder for the expiry date on your phone or a calendar.
Exchange your old kit for a new kit
If you have a kit that's used, expired or expiring, you can get fresh naloxone at:
- any distribution sites; or
- contact us at 867-332-0722.
Can you use an expired kit?
If you have a kit with expired naloxone and need to respond to an overdose, you can still use it. You may need to use more naloxone because it is less effective after its expiry date.
How to keep your kit
Keep your naloxone kit at room temperature. Do not keep it in your car where it might freeze or overheat.
Use drugs as safely as possible
Things to remember
- Avoid using opioids alone.
- If you do need to use opioids alone, call the National Overdose Response Service (NORS) at 1-888-688-6677.
- Stagger your use with a peer.
- Use opioids in places where help is easily available.
- Start with a small amount.
- Avoid mixing opioids with other substances, such as alcohol and benzodiazepines. Mixing substances increases the risk of an overdose.
- Use the Supervised Consumption Site.
- Get your drugs tested at Blood Ties Four Directions.
Why are we concerned about fentanyl?
What is fentanyl?
- Fentanyl is a synthetic opioid.
- It's a prescription drug used primarily to manage severe pain.
How toxic is fentanyl?
Fentanyl is roughly 50 to 100 times more potent than morphine.
Be aware that opioids (especially heroin) and other drugs can be contaminated with fentanyl.
Handle fentanyl carefully
Use caution if you handle fentanyl. You can absorb it through mucous membranes. This means if you get any fentanyl on your skin, avoid touching your:
- nose; and
Fentanyl prescribed by your doctor is safe if you use it as prescribed. Be careful if you're also using other substances which may suppress breathing, such as:
- benzodiazepines (like Ativan and Valium); or
- other non-prescribed drugs.
Get your drugs tested
Fentanyl contamination or poisoning is a risk when using drugs that are not prescribed by your doctor. Drugs or using equipment can be contaminated by fentanyl in many ways, but there are options for you to use drugs as safely as possible.
Getting your drugs tested is one way you can use drugs more safely. You can get your drugs tested at Blood Ties Four Directions.
In person: 405 Ogilvie Street
Keep medication and drugs in a secure place
Remember to keep your medication and drugs:
- in a secure place, and
- out of reach of children and pets.
If you are no longer using your medication return it to a pharmacy for disposal.
Prescribed medication and side effects
- If you’re having any side effects, phone your doctor.
- If you experience serious side effects, phone 911.
How naloxone can save a life
Naloxone only works if you have opioids in your system, such as:
- morphine; and
Temporary reversal of an opioid overdose
Naloxone is a safe medication that:
- is used to temporarily to reverse an overdose caused by opioid drugs;
- can buy time and save a person's life before the paramedics arrive;
- acts fast ‒ usually within 3 to 5 minutes ‒ the protective effect lasts for 20 to 90 minutes.
After you use naloxone
- Naloxone is a temporary treatment that quickly wears off.
- Phone 911 if you used a naloxone kit.
You may have to use naloxone a 2nd time. This depends on:
- the amount or type of opioid taken; or
- how the opioids were taken (for example oral, injection).
Services for opioid addiction
Opioid treatment services clinic
Services at this clinic include counselling and medical interventions. These services can help if you're interested in changing or reducing your opioid use.
How do you access these services?
You do not need a referral for the opioid treatment services clinic.
For more information, or to book an appointment, phone: 867-668-2552.
Our team of professionals can see you the same day.
For general counselling services, call Mental Wellness and Substance Use Services at 867-456-3838.
If you have questions on opioid, naloxone and training, as well as harm reduction information, contact the Opioid Overdose Prevention coordinator at the Referred Care Clinic by phone at 867-332-0722 or by email: email@example.com